Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 137, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2012, 7:15 PM EDT for Sullivan County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 7:15 PM EDT (23:15 UTC)
- Expired
- May 17, 2012, 7:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:20 PM EDT | HAIL 0.25 | 1 Wnw South Holston Dam, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS54 KMRX 172315
SVRMRX
TNC163-172345-
/O.NEW.KMRX.SV.W.0137.120517T2315Z-120517T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE...
* UNTIL 745 PM EDT
* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHEAST OF BRISTOL TN...AND MOVING SOUTHWEST AT 10-15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BRISTOL TN...SOUTH HOLSTON DAM...BLUFF CITY AND BLOUNTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING WAS OCCURRING AND TORRENTIAL RAINS MAY FLOOD LOW SPOTS ON
ROADWAYS.
&&
LAT...LON 3646 8210 3640 8219 3643 8225 3642 8232
3659 8235 3659 8225 3659 8199 3651 8198
TIME...MOT...LOC 2314Z 079DEG 9KT 3648 8206
$$
GM2 follow-up statements
459
WWUS54 KMRX 172334
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU MAY 17 2012
TNC163-172345-
/O.CON.KMRX.SV.W.0137.000000T0000Z-120517T2345Z/
SULLIVAN TN-
734 PM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SULLIVAN COUNTY...
AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING 60 MPH WINDS.
THIS STORM WAS LOCATED NEAR SOUTH HOLSTON DAM...OR 7 MILES SOUTHEAST
OF BRISTOL TN...MOVING WEST-SOUTHWEST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BLUFF CITY AND BLOUNTVILLE.
LAT...LON 3657 8234 3656 8206 3650 8204 3646 8210
3640 8219 3643 8225 3642 8232
TIME...MOT...LOC 2333Z 079DEG 9KT 3649 8212
$$
GM535
WWUS54 KMRX 172348
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT THU MAY 17 2012
TNC163-172358-
/O.EXP.KMRX.SV.W.0137.000000T0000Z-120517T2345Z/
SULLIVAN TN-
748 PM EDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN COUNTY HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3657 8234 3656 8206 3650 8204 3646 8210
3640 8219 3643 8225 3642 8232
TIME...MOT...LOC 2334Z 079DEG 9KT 3649 8212
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:18 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 17, 5:18 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 518 PM EDT THU MAY 17 2012 .SHORT TERM (TONIGHT AND FRIDAY)... OVER THE NEXT 24 HOURS...AN UPPER LOW WILL BE OVER THE OUTER BANKS...WITH A HIGH PRESSURE RIDGE OVER THE GREAT LAKES. WITH LITTLE CHANCE IN THIS PATTERN EXPECTED THROUGH TOMORROW...WILL FOLLOW CLOSELY TO PERSISTENCE. SOME DIURNALLY-DRIVEN PULSE SHOWERS HAVE POPPED UP OVER THE HIGHER TERRAIN THIS AFTERNOON...AND EXPECT MUCH THE SAME TOMORROW WITH UPPER LEVEL DYNAMICS LACKING. A WEAK INVERTED TROUGH AT THE SURFACE MAY HELP PROVIDE SOME CONVERGENCE FOR CONVECTIVE DEVELOPMENT. HIGH AND LOW TEMPERATURES WILL NOT CHANGE MUCH FROM THE PAST 24 HOURS...WITH LOWS TONIGHT IN THE 50S AND HIGHS TOMORROW IN THE 80S. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... SHORT RANGE ENSEMBLE MODELS CONTINUE TO SHOW HIGH PRESSURE RIDGE OVER THE GREAT LAKES AND OHIO VALLEY AND BUILDING INTO THE NE WITH WEAK UPPER LOW OFF THE CAROLINA COAST WHICH WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS INTO FRIDAY EVENING MAINLY OVER THE HIGHER EASTERN MOUNTAINS AS INSTABILITY AND MOISTURE WILL BE GREATER ON THE EASTERN BORDER. THIS PATTERN WILL NOT CHANGE MUCH SATURDAY AND AGAIN SUNDAY WITH MORE ACTIVITY EAST OF THE MOUNTAINS THEN IN TN OR SW VA AND ACTIVITY WILL BE AFTERNOON AND EVENING STORMS IN THE HIGHER ELEVATIONS. TEMPERATURES WILL BE PERSISTENT AS WELL WITH HIGHS IN THE UPPER 70S TO MID 80S AND LOWS IN THE 50S. MONDAY THE PATTERN BEGINS TO CHANGE AS A FRONT MOVES INTO THE OHIO AND TN VALLEYS. THERE SHOULD BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ALTHOUGH STILL SMALL ACROSS WESTERN SECTIONS OF THE FORECAST AREA AND THE UPPER LOW IS EXPECTED TO MOVE NE. TUESDAY AND WEDNESDAY THE FRONT MOVES SLOWLY EAST WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES. THURSDAY HIGHER PRESSURE BEGINS TO BUILD BACK IN BUT KEPT SLIGHT CHANCE OF A SHOWER AND THUNDERSTORM. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 86 58 85 58 / 10 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 85 57 84 58 / 10 10 10 10 10 OAK RIDGE, TN 57 85 57 84 57 / 10 10 10 10 10 TRI CITIES AIRPORT, TN 54 83 51 82 50 / 10 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/TD
Hazardous weather outlook, May 17, 4:40 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT THU MAY 17 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 AM EDT THU MAY 17 2012 /340 AM CDT THU MAY 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A SUMMER-LIKE PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY AROUND THE HIGHER ELEVATIONS. A FEW ISOLATED STORMS EACH DAY MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY AROUND THE HIGHER ELEVATIONS. A FEW ISOLATED STORMS EACH DAY MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STORMS ON TUESDAY MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
In the hours before
Special weather statement, May 17, 4:36 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 436 PM EDT THU MAY 17 2012 TNZ015-VAZ001-172115- HANCOCK TN-LEE VA- 436 PM EDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE AND NORTHWEST HANCOCK COUNTIES UNTIL 515 PM EDT... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF SOUTH WALLINS...OR 12 MILES NORTHWEST OF SNEEDVILLE...MOVING SOUTHWEST AT 5 MPH. A FEW OTHER STORMS WERE IN THIS AREA AS WELL. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EWING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DO NOT CROSS FLOODED ROADS. GM
Special weather statement, May 17, 4:46 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 446 PM EDT THU MAY 17 2012 TNZ014-038-172130- CLAIBORNE TN-GRAINGER TN- 446 PM EDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAINGER AND EASTERN CLAIBORNE COUNTIES UNTIL 530 PM EDT... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TAZEWELL...OR 12 MILES NORTH OF RUTLEDGE... MOVING SOUTHWEST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LONE MOUNTAIN AND SANDLICK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. GM
Special weather statement, May 17, 5:39 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 539 PM EDT THU MAY 17 2012 VAZ006-008-172215- RUSSELL VA-WASHINGTON VA- 539 PM EDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND NORTHERN WASHINGTON COUNTIES VIRGINIA UNTIL 615 PM EDT... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM RAVEN TO NORTHEAST OF LEBANON...AND MOVING SOUTHWEST AT 5-10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON AND HONAKER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. WATCH FOR WATER ACROSS ROADS AS WELL. GM
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.